Incidence of hyponatremia with high dose trimethoprim-sulfamethoxazole exposure.
Am J Med. 2016 Aug 16;
Authors: Tsapepas D, Chiles M, Babayev R, Rao MK, Jaitly M, Salerno D, Mohan S
BACKGROUND: Trimethoprim-sulfamethoxazole (TMP-SMX) is a commonly prescribed antibiotic used at high doses for treatment of pneumocystis pneumonia and other infections. Trimethoprim is structurally related to the potassium-sparing diuretic amiloride and has been associated with hyperkalemia and hyponatremia through blocking of epithelial sodium channels in the distal nephron. The incidence of hyponatremia in hospitalized patients treated with high dose TMP-SMX is unknown.
METHODS: We performed a single center retrospective chart review of all hospitalized patients who received high dose TMP-SMX (n=235) from January 2012 to July 2014. Patients with congestive heart failure, cirrhosis, estimated glomerular filtrate rate less than 30ml/min/1.73m(2), baseline hyponatremia, and those on other medications associated with hyponatremia were excluded. Hyponatremia was defined as a serum sodium <136meq/L.
RESULTS: Analysis was restricted to 76 unique patients who received more than 8mg/kg/day of TMP for ≥3 days. Mean starting serum sodium at time of TMP-SMX initiation was 138.4 ± 2.1meq/L. Fifty five patients (72.3%) developed hyponatremia while on therapy, of which 43.6% (n=24) were cases of serum sodium <130mEq/L. Mean sodium at the time of nadir was 131.6 ± 5.1mEq/L. Hyponatremia was noted on average 5.5 days after initiation of therapy, with more severe hyponatremia development among African American patients. Urine sodium concentrations were available for 40.0% (22/55) of incident hyponatremia cases with mean urinary sodium of 104.8 ± 55.9mEq/L. Hyponatremia often resolved within three weeks drug discontinuation.
CONCLUSIONS: There is a high incidence (72.3%) of hyponatremia associated with the use of high dose TMP-SMX among hospitalized patients. This is an overlooked and potentially reversible cause of hyponatremia.
PMID: 27542610 [PubMed - as supplied by publisher]